The effect of clozapine on caudate nucleus volume in schizophrenic patients previously treated with typical antipsychotics

Floortje E. Scheepers*, Christine C.Gispen De Wied, Hilleke E.Hulshoff Pol, W.M. van der Flier, Jeroen A. Van Der Linden, René S. Kahn

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Typical antipsychotics have been reported to enlarge the caudate nucleus in schizophrenic patients. The atypical antipsychotic, clozapine, is associated with a decrease in caudate size in patients previously treated with typical antipsychotics. The present study investigates whether a change in caudate volume after switching from treatment with typical antipsychotics to treatment with clozapine is related to improvement in symptoms or tardive dyskinesia (TD). Twenty-six schizophrenic patients participated in this open study. Caudate nucleus volume and TD were assessed before discontinuing typical antipsychotics and after 24 weeks of treatment with clozapine. After discontinuing typical antipsychotics, symptoms were assessed in a 3 days drug-free period and subsequently once a month. Treatment with clozapine resulted in a decrease in caudate volume, improvement in symptoms and amelioration of TD. However, no difference in caudate volume changes was found between responders and non-responders to clozapine and no correlations were found between caudate volume changes and reduction of TD. In conclusion, this study replicates earlier findings that clozapine decreases caudate volume in patients previously treated with typical antipsychotics and suggests that this effect is unrelated to treatment response or to amelioration of TD. (C) 2000 American College of Neuropsychopharmacology.

Original languageEnglish
Pages (from-to)47-54
Number of pages8
JournalNeuropsychopharmacology
Volume24
Issue number1
DOIs
Publication statusPublished - 1 Jan 2001

Cite this